Virginia, 2013Winter Weather in Virginia, March 26 to 27, 2013
March 26 to 27, 2013 · NWS LWX · 1 event in 1 county or zone
A northwest flow behind a cold front caused cold and moist air to flow over the mountains, triggering snow showers across locations along and west of the Allegheny Front.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A northwest flow behind a cold front caused cold and moist air to flow over the mountains, triggering snow showers across locations along and west of the Allegheny Front.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Mar 26, 1:52 PM EST, 4 hours 8 minutes earlier.
Area forecast discussion, Mar 26, 1:52 PM EST, 4 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
252 PM EDT TUE MAR 26 2013
.SYNOPSIS...
THE COMBINATION OF LOW PRESSURE TO THE NORTHEAST AND HIGH PRESSURE
TO THE WEST WILL RESULT NORTHWEST WINDS CHILLY CONDITIONS ACROSS
THE MID ATLANTIC ALONG WITH A FEW RAIN AND SNOW SHOWERS. HIGH
PRESSURE WILL BUILD TOWARD THE AREA DURING THE MIDDLE AND LATTER
PORTION OF THE WEEK. A COLD FRONT MAY IMPACT THE AREA SUNDAY INTO
EARLY NEXT WEEK.
&&
.NEAR TERM /TONIGHT/...
THE SELF DESTRUCT CU WL CONT THRU THE RMNDR OF DAYLGT HRS. ISOLD
RW ARE PSBL E OF THE MTNS. WE HV UP TO AN INCH PSBL IN THE FAR WRN
ELEVATIONS OF HIGHLAND AND PENDLETON..BUT ATTM THE RGNL RDR ACROSS
CENTRAL W.V. SEEMS TO BE DIMINISHING IN CVRG.
TNGT THE E CST RMNS IN CYCLONIC FLOW...SANDWICHED BTWN THE UPR LOW
OVR ATLC CANADA AND HIGH PRES IN THE MS VLLY. THIS WL KEEP TEMPS
BLO NRML..LOWS IN THE 30S XCPT 20S W OF THE BLUE RDG. AGN IT IS
PSBL THAT THE HIGHER WRN RDGS COULD PICK UP AN ADTNL INCH OR TWO OVRNGT.
&&
.SHORT TERM /WEDNESDAY/...
THE WX OF TDA WL BE A FAIR APPROXIMATION OF THE WX ON WED AS WELL
- CU FORMING E OF THE MTNS AFTR MID MRNG...SNSH IN THE HIGHLANDS.
DAYTIME HIGH TEMPS SHOULD BE A FEW DEGS WARMER THAN TDA....U40S TO
L50S XCPT 30S IN THE HIGHLANDS.
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH TUESDAY/...
PERSISTENT UPPER LOW FINALLY PULLS AWAY FROM THE GULF OF MAINE. ONCE
THIS HAPPENS...A NEGATIVELY-TITLED TROUGH OVER THE NORTHEAST STATES
WILL ROTATE THRU THE CWA ON WED NGT. UPSLOPE SNOW SHOWER ACTIVITY
MAY INTENSIFY AS THE TROUGH PASSES THRU. CAN EXPECT ANOTHER INCH OR
TWO WED NGT. EAST OF THE ALLEGHENY FRONT...VERY LIMITED IMPACTS
EXPECTED WITH THIS SYSTEM AS SYNOPTIC MOISTURE AND LIFT APPEAR
MEAGER. CLOUD COVER WILL INCREASE FROM NORTH TO SOUTH WED NGT. WHILE
CANNOT RULE OUT A SNOW SHOWER JUST ABOUT ANYWHERE IN THE CWA...
POPS/ COVERAGE TOO LOW TO INCLUDE IN FCST ATTM.
THE LARGE-SCALE PATTERN OVER THE CONUS FLATTENS LATE IN THE WEEK AND
INTO THE WEEKEND. TEMPS WILL MODERATE DURING THIS TIME WITH THE
MID-ATLANTIC REGION UNDER THE INFLUENCE OF INCREASINGLY ZONAL FLOW.
EVEN WITH MILDER DAYTIME HIGHS IN THE 40S AND 50S THU/FRI...MAX
TEMPS WILL STILL BE 5-10F BELOW NORMAL. PRESSURE RISES FROM SFC
HIGH BUILDING IN FROM THE MIDWEST WILL CONTINUE TO PRODUCE BREEZY
W-NW WINDS /GUSTS 25-30 MPH THU AND 20-25 MPH FRI/ DURING THE DAY
THRU THE END OF THE WORK WEEK.
SFC HIPRES SETTLES OVERHEAD SAT WHILE SHORTWAVE RIDGE AXIS SHIFTS
TOWARD THE ERN SEABOARD. UNDER FULL SUNSHINE...TEMPS SHOULD RISE
INTO THE 50S JUST ABOUT EVERYWHERE EXCEPT MAYBE IN THE WRN POTOMAC
HIGHLANDS. MAX TEMPS NEAR 60F IN CENTRAL VA.
SFC HIPRES AND H8 RIDGE AXIS SHIFTS OFF THE EAST COAST SUN. SLY
RETURN FLOW/WAA PATTERN DEVELOPS AHEAD OF THE NEXT COLD FRONT. MAX
TEMPS IN THE 60S FINALLY RETURN TO NORMAL SUN IF NOT A FEW DEGREES
ABOVE NORMAL.
12Z DETERMINISTIC AND ENSEMBLE MODEL GUIDANCE IN FAIRLY GOOD
AGREEMENT WITH TIMING OF FROPA SUN NGT. WITH THE BEST DYNAMICS
ASSOCIATED WITH THE UPPER TROUGH REMAINING WELL NORTH OF THE AREA
ACROSS THE GREAT LAKES...WENT CONSERVATIVE WITH POPS SUN AFTN INTO
MON MRNG. THERMAL PROFILES WARM ENOUGH FOR JUST LIQUID.
LONG-RANGE MODEL GUIDANCE HINTING AT A RETURN TO A COLDER THAN
NORMAL PATTERN AFTER AN ARCTIC COLD FRONT MOVES THRU MON NGT OR TUE.
&&
.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
CLDS SHOULD THIN OUT THIS EVE. VFR CONDS XPCTD OVRNGT. CU ARND FL
050 WL FORM A CIG AFTR MID MRNG WED.
VFR CONDITIONS THRU THE END OF THE WEEK. BREEZY W-NW WINDS WILL GUST
20-25 KT DURING THE DAY THU. WIND FIELD RELAXES FRI AND SAT AS HIPRES
SETTLES OVER THE REGION. THE NEXT COLD FRONT APPROACHES SUN...
BRINGING THE CHANCE FOR SHOWERS LATE IN THE DAY.
&&
.MARINE...
CYCLONIC FLOW TO CONT OVR THE WATERS TNGT AND WED. SCA WL RMN IN EFFECT.
SCA EXTENDED INTO WED NGT FOR THE MD CHSPK BAY AND LWR TIDAL POTOMAC
RVR. SCA WILL LIKELY BE NEEDED FOR ALL OF THE WATERS THU AS W-NW GUSTS
AROUND 20-25 KT. WINDS RELAX LATE IN THE WEEK AND ERY THIS WEEKEND
AS HIPRES SETTLES OVER THE WATERS.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 6 AM EDT THURSDAY FOR ANZ531>534-
537-539>541-543.
SMALL CRAFT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR ANZ530-
535-536-538-542.
SMALL CRAFT ADVISORY FROM 10 AM WEDNESDAY TO 6 AM EDT THURSDAY
FOR ANZ530-538-542.
SMALL CRAFT ADVISORY FROM 10 AM TO 8 PM EDT WEDNESDAY FOR
ANZ535-536.
&&
PRODUCTS...WOODY!/JRKHazardous weather outlook, Mar 26, 1:58 PM EST, 4 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
258 PM EDT TUE MAR 26 2013
ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
271000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
258 PM EDT TUE MAR 26 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A SMALL CRAFT ADVISORY IS IN EFFECT THROUGH THIS EVENING
FOR THE WATERS. THE SMALL CRAFT ADVISORY CONTINUES THROUGH LATE
TONIGHT FOR THE MARYLAND CHESAPEAKE BAY SOUTH OF POOLES ISLAND AND
THE LOWER TIDAL POTOMAC RIVER FROM COBB ISLAND TO SMITH POINT.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
A SMALL CRAFT ADVISORY IS IN EFFECT WEDNESDAY FOR THE WATERS. THE
SMALL CRAFT ADVISORY CONTINUES WEDNESDAY NIGHT FOR THE MARYLAND
CHESAPEAKE BAY AND THE LOWER TIDAL POTOMAC RIVER.
A SMALL CRAFT ADVISORY WILL LIKELY BE NEEDED FOR ALL OF THE WATERS
THURSDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504-
WVZ050>053-055-501>506-271000-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA-
ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON-
ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
WESTERN PENDLETON-EASTERN PENDLETON-
258 PM EDT TUE MAR 26 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.
.DAY ONE...THIS AFTERNOON AND TONIGHT
LIGHT ACCUMULATING SNOW IS EXPECTED TONIGHT FOR LOCATIONS ALONG
THE WESTERN SLOPES OF THE ALLEGHENY FRONT.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
LIGHT SNOWFALL ACCUMULATIONS ARE EXPECTED TO CONTINUE THROUGH
THURSDAY ALONG THE WESTERN SLOPES OF THE ALLEGHENY FRONT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
Winter Weather, Western Highland
- When
- March 26, 6:00 PM EST to March 27, 7:00 AM EST
- Where
- Western Highland forecast zone
- Reported by
- Unknown
- Coordinates
- 38.362, -79.568 (the zone’s center; the record gives no point)
Snowfall was estimated to be around four inches across the western portion of Highland County.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Debris Flow in Hawaii, March 26 to 29, 201310 events
- Winter Weather in Alabama, March 26, 20133 events
- Blizzard in Alaska, March 26 to 28, 20132 events
- Winter Weather in Tennessee, March 26, 20131 event
- Wildfire in Georgia, March 26, 20131 event
- Winter Storm in West Virginia, March 26 to 27, 20131 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 442675.